Seventy-two months ongoing nephrogenic diabetes insipidus after discontinuation of lithium: a case reportGulcin Elboga, Feridun Bulbul, Ahmet Unal, Gokay Alpak, Umut Elboga, Mesut Ozkaya, Haluk Savas.
Lithium is a drug commonly used in mood disorders. This common usage has brought with it a better recognition of its common side effects. Side effects of lithium on kidney is one of the most frequent and one of them is nephrogenic diabetes insipidus (NDI). NDI is characterized by polyuria and polydipsia; it develops due to the effect of lithium on sodium and water absorbtion at the level of the collecting tubules causing deterioration in the urinary concentrating ability. Most of NDI cases due to lithium treatment resolve spontaneously after discontinuation of lithium. Recovery of NDI cases due to long-term usage of lithium may take longer. We present a case of nephrogenic diabetes insipidus lasting 72 months after the discontinuation of short term lithium usage and the diagnosis and treatment process of this patient.
Bipolar disorder, lithium, nephrogenic diabetes insipidus
Applied Medical Research
SUBMIT YOUR ARTICLE NOW